Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 69, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Oct 8, 2009, 10:36 PM CDT for 10 counties in Illinois; 8 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2009, 10:36 PM CDT (03:36 UTC)
- Expired
- Oct 9, 2009, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Gallatin County, IL, Hardin County, IL, Jackson County, IL, Johnson County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Williamson County, IL, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 3:11 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, Oct 8, 3:11 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT THU OCT 8 2009
.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE HEAVY RAINFALL
TONIGHT THROUGH FRIDAY.
NOT A LOT OF CHANGES FROM PREVIOUS FORECAST OF HEAVY RAINFALL. DID
DECIDE TO CHANGE THE FLOOD WATCH TO START AT 21Z INSTEAD OF
00Z...TO ACCOUNT FOR THE WIDESPREAD WARM ADVECTION SHOWERS AND
THUNDERSTORMS THAT HAVE DEVELOPED ON THE NOSE OF A 50KT LOW LEVEL
JET OVER ALL OF SOUTHERN ILLINOIS AND MUCH OF SOUTHWEST INDIANA.
THIS ACTIVITY WILL MOVE SLOWLY NORTHEAST INTO THE
EVENING...LEAVING THE MAIN BAND OF CONVECTION ONCE AGAIN TO OUR
NORTH AND NORTHWEST. THE WATCH AREA HAS NOT CHANGED. STILL FEELING
THAT THE MAIN BAND OF HEAVY RAINFALL WILL MOVE FAST ENOUGH OVER
WEST KENTUCKY TO PREVENT SIGNIFICANT FLOODING THERE.
WARM FRONT IS JUST ON SOUTHERN BORDER OF THE AREA AT 20Z. IT
SHOULD SPREAD NORTHEAST THROUGH MUCH OF THE AREA THIS EVENING. THE
BIG QUESTION IS WHETHER OR NOT SURFACE BASED CONVECTION CAN
DEVELOP ALONG THE FRONTAL BOUNDARY THIS EVENING OR OVERNIGHT.
THERE IS TREMENDOUS SHEAR BELOW 2 KM...SO IF SURFACE BASED STORMS
DEVELOP...WHETHER ISOLATED SUPERCELLS OR LINEAR
SEGMENTS...ISOLATED TORNADOES AND DAMAGING WINDS WILL BE POSSIBLE.
MODEL SOUNDINGS ARE NOT VERY ENTHUSIASTIC ABOUT TRUE SURFACE BASED
CONVECTION...BUT WILL HAVE TO MONITOR CLOSELY.
THE MODELS HAVE TRENDED A BIT SLOWER TO END THE CONVECTION FRIDAY...SO
WILL KEEP HIGHER POPS INTO THE AFTERNOON. HPC QPF IS NOT MUCH MORE
THAN A HALF INCH AFTER 18Z...BUT MAY HAVE TO EXTEND EASTERN
PORTIONS OF THE WATCH INTO THE AFTERNOON...DEPENDING ON HOW BAD
THE FLOODING IS.
TEMPERATURE TRENDS WILL BE TRICKY TONIGHT THROUGH FRIDAY...AS NON-
DIURNAL TRENDS ARE LIKELY WITH WARM FRONT AND THEN COLD FRONT.
TRIED TO SHOW THE COOLING TREND FRIDAY OVER MUCH OF THE AREA.
THE WEEKEND SHOULD BE DRY. THE EXTENDED MODELS HAVE TRENDED
FARTHER NORTH WITH THE CLIPPER SYSTEM THAT WAS ORIGINALLY FORECAST
TO BRING A CHANCE OF SHOWERS TO THE NORTH AND NORTHEAST SUNDAY
NIGHT. THAT PERIOD IS NOW DRY. CANADIAN HIGH PRESSURE WILL SURGE
ACROSS THE AREA SUNDAY.
THE BIG QUESTION IN THE EXTENDED IS HOW QUICKLY THE SURFACE HIGH
WILL MOVE EAST OF THE AREA. AT THIS TIME IT APPEARS THAT THE AREA
WILL REMAIN COOL AND DRY THROUGH WEDNESDAY...BEFORE WARM MOIST
ADVECTION BEGINS WEDNESDAY NIGHT AND THURSDAY. WILL HAVE SMALL
POPS IN BOTH PERIODS FOR NOW. THE MODELS TEND TO BE SLOW TO BRING
PRECIPITATION BACK ON THE BACK SIDE OF SUCH COLD HIGH
PRESSURE...SO WOULD NOT BE SURPRISED TO SEE POPS ADDED TO
WEDNESDAY IF NOT EARLIER. GENERALLY TRENDED A BIT WARMER THROUGH
THE EXTENDED...BUT NOT AS HIGH AS HPC OR MEX GUIDANCE.
&&
.AVIATION...
PERIODS OF SHRA/TSRA WILL BECOME MORE FREQUENT THROUGH TONIGHT AHEAD
OF A COLD FRONT...WHICH IS EXPECTED TO CROSS THE AREA FRIDAY
MORNING. AN AXIS OF STEADIER HEAVY RAIN WILL ACCOMPANY THE
FRONT...WHICH WILL SPEED UP AS IT BEGINS TO TRACK EASTWARD ACROSS
THE AREA. CIGS/VSBYS VARY FROM LOW VFR TO LIFR AROSS MISSOURI AND
ARKANSAS...SO EXPECT SIMILAR CHANGEABLE CONDITIONS ACROSS ALL TAF
SITES TODAY. TONIGHT/FRIDAY SHOULD SEE CIGS PREDOMINATELY IFR WITH A
PERIOD OF LIFR CIGS AND IFR VSBYS ALONG AND JUST BEHIND THE FRONT.
LIGHTNING WILL BE A CONCERN TONIGHT AS MORE UNSTABLE AIR PUSHES
NORTHWARD. WIND GUSTS ARE NOT EXPECTED TO BE A MAJOR CONCERN...BUT
COULD GUST TO 20KTS CLOSER TO THE FRONT. CONDITIONS WILL GRADUALLY
IMPROVE LATER ON FRIDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR HENDERSON-UNION KY.
MO...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-RIPLEY-SCOTT-STODDARD-WAYNE MO.
FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR PERRY MO.
IL...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-GALLATIN-
HARDIN-JOHNSON-POPE-PULASKI-SALINE-UNION IL-WHITE-
WILLIAMSON.
FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR EDWARDS-FRANKLIN-
HAMILTON-JACKSON-JEFFERSON-PERRY IL-WABASH-WAYNE IL.
IN...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DRS/DRS/ADHazardous weather outlook, Oct 8, 8:06 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 806 PM CDT THU OCT 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 806 PM CDT THU OCT 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 3 AM FOR ALL OF WESTERN KENTUCKY...AND THE SOUTHERN-MOST PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. REFER TO THE WATCH FOR MORE DETAILS. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. HEAVY RAINS INCLUDING REPEAT HEAVY RAINS COULD RESULT IN FLOODING. REFER TO THE FLOOD WATCH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE FLOOD WATCH CONTINUES THROUGH 100 PM FRIDAY. REFER TO THE WATCH FOR MORE DETAILS. SCATTERED FROST WILL BE POSSIBLE THROUGHOUT THE AREA SUNDAY NIGHT AND MORE LIKELY MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE WATCHES TONIGHT.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:40 PM CDT | Flash Flood Warning | PAH | Union | 54 min |
| Oct 8, 9:39 PM CDT | Areal Flood Advisory | PAH | Henderson | 37 min |
| Oct 8, 10:16 PM CDT | Areal Flood Advisory | PAH | Daviess, Henderson | 65 min |
| Oct 8, 11:27 PM CDT | Flash Flood Warning | PAH | Crittenden, Daviess, Henderson, Livingston, McLean, Union and 1 more | 6 hr |
| Oct 8, 11:39 PM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Hickman, Livingston, McCracken | 6 hr |
| Oct 9, 1:11 AM CDT | Areal Flood Advisory | PAH | Caldwell, Crittenden, Daviess, Graves, Hickman, Hopkins and 4 more | 3 hr |
| Oct 9, 1:42 AM CDT | Areal Flood Advisory | PAH | Calloway, Christian, Hopkins, McLean, Muhlenberg, Todd and 1 more | 7 hr |
| Oct 9, 4:24 AM CDT | Areal Flood Advisory | PAH | Caldwell, Crittenden, Daviess, Fulton, Graves, Hickman and 5 more | 4 hr |
| Oct 9, 4:33 AM CDT | Areal Flood Advisory | PAH | Henderson, Union | 4 hr |
| Oct 9, 5:30 AM CDT | Areal Flood Advisory | PAH | Crittenden, Daviess, Henderson, Livingston, McLean, Union and 1 more | 3 hr |
| Oct 9, 5:46 AM CDT | Areal Flood Advisory | PAH | Ballard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more | 3 hr |
| Oct 9, 6:50 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 25 min |
| Oct 8, 8:16 PM CDT | Flash Flood Warning | PAH | Johnson, Massac, Pope | 78 min |
| Oct 8, 8:58 PM CDT | Flash Flood Warning | PAH | Edwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more | 6 hr |
| Oct 8, 9:43 PM CDT | Flash Flood Warning | PAH | Jackson, Union | 3 hr |
| Oct 8, 10:24 PM CDT | Flash Flood Warning | PAH | Gallatin, Saline, Wabash, White | 6 hr |
| Oct 9, 12:49 AM CDT | Areal Flood Advisory | PAH | Union | 3 hr |
| Oct 9, 3:13 AM CDT | Areal Flood Advisory | PAH | Edwards, Franklin, Gallatin, Hamilton, Jackson, Jefferson and 6 more | 4 hr |
| Oct 8, 11:50 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 15 min |
| Oct 9, 8:30 AM CDT | Areal Flood Advisory | PAH | Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more | 4 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.